NWS New York, NY wrote its last area forecast discussion before the first event at Jan 26, 9:41 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 26, 9:41 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service New York NY
941 AM EST Tue Jan 26 2021
.SYNOPSIS...
Weak low pressure passing to the south will bring a wintry mix to
the area today. A trough of low pressure will linger nearby for
Wednesday and Wednesday night. A coastal storm develops and
passes fairly well south of the area late Wednesday night
through Thursday. High pressure then slowly builds back in
through Saturday. Another low pressure system will then approach
from the west and southwest late Sunday into Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Challenging forecast for the rest of the day. Have delayed the
onset of precip a few more hours with the bulk of it moving in
between 11 am (Northwest of NYC) to around 1-3pm for NYC metro
on east.
The 12z KOKX sounding is quite dry in both the low levels below
700 mb and then above above 500 mb. Overall it looks like the
HRRR and NAM is initializing pretty well with this dry air.
Overrunning and warm advection are going to increase late this
morning which should help saturate the low levels. The biggest
concern is the overall precip dynamics and precip rates are
going to be weak. This may inhibit how much wet bulb cooling we
see at the surface as the precip saturates the dry air.
Forecast soundings also continue to indicate brief saturation
for ice nucleation in the -10 to -20C snow growth zone. Upstream
surface obs in PA where precip is occurring is mainly a wintry
mix of sleet and freezing rain. The amount of snow is quite
uncertain and it is possible areas in the NYC/NJ metro and Long
Island see little to no snowfall. The concern continues to be
with some freezing rain due to the lack of saturation aloft.
However, if surface temperatures remain above freezing this
would just be a cold plain rain for the NYC metro with possibly
some sleet mixed in at times at the onset.
Further inland, the boundary layer is cooler and should support
a bit more of a wintry mix. However, forecast soundings continue
to indicate little saturation in the snow growth zone. It is
quite possible after a brief onset of snow that a wintry mix of
sleet and freezing rain occurs this afternoon and evening.
No changes have been made to the winter weather advisory. Again
the biggest concern is with a glaze of freezing rain. Will
reassess later this afternoon based on surface and precip
trends.
Snow/sleet totals (through Wednesday morning) of 1 to 2 inches
is forecast across interior northeast New Jersey, the Lower
Hudson Valley, and inland southern Connecticut, with less than
an inch expected elsewhere. As previously mentioned a hundredth
or two (a glaze) of ice is possible across the New York City,
northeast New Jersey, the lower Hudson Valley, and southwestern
Connecticut.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
The low over the eastern Great Lakes will continue to weaken to
a trough as it moves into southern New England, meanwhile the
low over the ocean slowly strengthens and moves away from the
area.
Light precipitation will continue tonight, but the coverage of
the precipitation and therefore chances for precipitation will
slowly diminish. Light rain will continue along the coast. Farther
north, snow will transition to a wintry mix by evening, which
may include freezing rain as well. However, this may be due to
the aforementioned lack of saturation between -10 C and -20 C
to preclude the formation of any ice crystals. Northeast New
Jersey, the Lower Hudson Valley, and southwestern Connecticut.
are the likely places for freezing rain to mix in with the snow,
or to change over from snow to freezing rain when the
precipitation lightens up every so often. Thermal profiles show
that eastern areas likely remain saturated at the aforementioned
temperatures, and a changeover is not anticipated there.
Chance for precipitation continue into Wednesday morning, with
the greatest chances for eastern areas as a trough associated
with the coastal low remains over eastern Long Island and
southeastern Connecticut. This trough could keep the chances for
precipitation for these locations through the day Wednesday.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Precipitation may continue into Wednesday night as the trough
remains nearby, with greatest potential for eastern areas. Any
rain will change over to all snow, however, little if any
additional accumulation is expected with such light liquid
equivalent amounts forecast.
A seasonably cold weather pattern will continue for the long term
period. To begin the period a weakening block across Northern Hudson
Bay in Canada should prevent any major storms from cutting well west
of our area and up into the Lakes. Instead this should force storm
systems more west to east and mainly underneath. With the lack of
any persistent Western North American ridging the source region of
cold air will not be true arctic in nature, but towards more typical
Canadian CP type air mass (more in the way of modified arctic air)
for the tail end of January. Underneath the block an active Pacific
branch will continue to send shortwaves quickly from west to east.
Two shortwaves are of interest. The first one will eject quickly
east-northeast with a trailing surface trough, and the second one
will lead to cyclogenesis along the lower Mid Atlantic and Southeast
coast early in the period for later Wednesday night and Thursday.
This second system is progged to pass by south of the region and not
have impacts on the area. Its predecessor though for Wednesday will
likely leave an norlun type trough in its wake which will lead to
some very light and intermittent precip during the day, and possibly
into a portion of the evening. Precip amounts should be negligible
for most of Wednesday and Wednesday evening.
By Wednesday night into Thursday cyclogenesis takes place over the
Atlantic waters to our south, then east. At the same time strong
high pressure will begin building south and east from the southern
Canadian prairies. This will result in a strong pressure gradient
developing. A stretch of windy conditions is thus anticipated for
Thursday through Friday. As high pressure builds over the region to
begin the weekend the winds will relax for Saturday and Saturday
night. This will be one of the colder 2 day periods of the winter
thus far. Temperatures for Friday and Saturday will average several
degrees below average, potentially around 10 degrees below average.
Clouds will increase on Sunday in advance of another Pacific
shortwave approaching from the west. This far out there is good
general agreement on track and eventually redevelopment along and
off the coast into early Monday. Precip chances will increase late
Sunday and Sunday night with mainly snow as the ptype. The mid
levels may warm enough for a transition to a mix, or perhaps some
rain along coastal sections. These details remain uncertain this far
out. The system should be progressive enough, that it should
progress northeast and way from the area towards Monday night. The
global forecast guidance consensus is suggesting that this system
will have to be watched for perhaps some winter weather impacts, but
there is low confidence and high uncertainty with respect to
intensity and precip type for the longevity / duration of the
potential event.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
One area of low pressure will pass to the northwest today into
tonight, while another area passes well to the south and east. In
their wake, a surface trough will linger across the area on
Wednesday.
VFR through late morning/early afternoon. Sub-VFR and
snow/sleet likely to develop 17Z-20Z, first across the NYC
terminals and then spreading N and E. For NYC terminals, mixed
precipitation begins by around 20-21z with a changeover to rain
toward 00Z. Flight categories lowering to IFR by late afternoon,
remaining IFR into Wednesday morning.
ENE-E winds increasing 10-15 kt. Occasional gusts 15-18kt
possible for the coastal terminals in the afternoon and early
evening.
N/NE winds below 10kt tonight. A surface trough across the area
Wednesday will likely result in winds more northerly for the NYC
and Lower Hudson Valley terminals, and NE across the eastern
terminals at 10 kt or less.
An inch or less of snow is expected for KJFK, KLGA, KISP, and KEWR.
1"-2" of snow is expected for most other terminals.
A few hundredths of an inch of ice are possible for KHPN and KSWF. A
trace of ice is possible for the NYC metro terminals and KBDR.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
There is quite a bit of uncertainty with the timing of
precipitation going from snow to a mix and then for some
locations all rain. It's possible the rain could eventually
push to near KHPN, KBDR, and KGON in the evening.
Timing of ceiling category changes may vary by 1-2 hours. Any
gusts will likely be confined to the coastal terminals.
.OUTLOOK FOR 12Z WEDNESDAY THROUGH SATURDAY...
.Wednesday...Chance of MVFR/IFR in light mixed precipitation.
.Thursday...Likely VFR with a low chance of rain and snow. NE-N
winds 10-20G20-30kts.
.Friday...VFR. NW 10-20G20-30kt, strongest at the coastal terminals.
.Saturday...VFR. NW 10-15kt
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
High pressure over the Northeast will give way to an area of low
pressure approaching from the southwest. This will result in a
strengthening easterly flow this afternoon. There could be a short
window from late this afternoon into early this evening where winds
occasionally reach 25 kt on the ocean waters, but generally around
20 kt for all waters. Thus, will hold of on the issuance of SCA.
Seas on the ocean are forecast to get to 3 to 4 ft. With the east
fetch, it's possible seas briefly reach 5 ft.
Sub SCA conditions will take place on Wednesday with northerly winds
of 10 to 15 kt he ocean zones.
As low pressure intensifies late Wednesday night into Thursday
morning, winds and seas will begin to ramp up, with SCA conditions
likely for the ocean late Wednesday night, and the remainder of the
waters on Thursday. Gales will become increasingly likely on the
ocean waters by Thursday night and into Friday, with the potential
for gales elsewhere. Sub SCA conditions should return towards the
second half of Saturday from west to east as high pressure begins to
settle north of the waters for later Saturday and Saturday
night.
&&
.HYDROLOGY...
No hydrologic concerns are anticipated through the week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 6 AM EST Wednesday for
CTZ005>012.
NY...Winter Weather Advisory until 6 AM EST Wednesday for
NYZ067>071.
Winter Weather Advisory until midnight EST tonight for
NYZ072>075-176-178.
NJ...Winter Weather Advisory until 6 AM EST Wednesday for NJZ002-
004-103-104.
Winter Weather Advisory until midnight EST tonight for NJZ006-
105>108.
MARINE...None.
&&
SYNOPSIS...JP
NEAR TERM...JP/DS
SHORT TERM...JP
LONG TERM...JE/JP
AVIATION...
MARINE...DW
HYDROLOGY...JPHazardous weather outlook, Jan 26, 3:54 AM EST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
354 AM EST Tue Jan 26 2021
CTZ005>012-NJZ002-004-103-104-NYZ067>071-270900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
354 AM EST Tue Jan 26 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 AM
EST WEDNESDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-105>108-NYZ072>075-176-178-270900-
Hudson-Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
354 AM EST Tue Jan 26 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ078>081-177-179-270900-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
354 AM EST Tue Jan 26 2021
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather that would meet NWS
warning criteria is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-270900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
354 AM EST Tue Jan 26 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is the potential for gale conditions Thursday night and
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.